Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Sudden onset of adult enuresis

11/05/2007

Question:

I am 55, newly menopausal, physically healthy. I have been taking Zoloft and Xanax for nearly 2 years. Everything is fine. Except a couple weeks ago, I wet the bed (I awoke and had been dreaming of using the bathroom). But the other night, I did it again, never awoke, no awareness until morning when I had a regular morning bladder full. My psychiatrist recently put me on Lunesta. Can this cause it? I`ve tried to check all symptoms, etc. and don`t see it anywwhere. OR the combination of Lunesta with the other meds? Or am I just sleeping so hard that I go? My back hurts terribly lately. I don`t seem to have a UTI. I`m starting to freak out--very embarrassing not to mention inconvenient. Can you shed any light on what kind of tests or questions I should be asking? Thank you.

Answer:

Bed wetting during sleep, also known as sleep enuresis, often has a variety of underlying causes. Sleep enuresis is quite common in children but begins to decrease in frequency once above the age of 5. Only about 1-2% of 18 year olds will have this problem and it becomes even less frequent in adulthood until urinary incontinence becomes a problem with aging (mostly in the over 65 year old population).

Most cases of sleep enuresis in adulthood are due to other underlying medical problems and do not represent a problem with the urinary system per se, though urinary tract disorders can also lead to enuresis. These conditions include obstructive sleep apnea (repetitive airway closing in sleep), congestive heart failure, diabetes, urinary tract infections, nighttime seizures, depression, severe psychological stress, and dementia. Of course, excessive intake of fluids or substances that promote urination (i.e. diuretic medications, caffeine, and alcohol) can also lead nighttime bedwetting.

Based on the information you provided, there are several possible contributory factors for your problem. Being postmenopausal may result in some changes of the urinary system that could be contributing to your enuresis. The back pain you mention may or may not be important, but definitely worth checking out. Finally, while lunesta itself is not linked to enuresis, the sedating effects of lunesta, particularly in combination with the other sedative you are taking (Xanax), may make you less responsive in your sleep and thus prone to urinating in your sleep.

I recommend you discuss this issue with your primary care physician. Additional specific factors in your history will be useful in determining how best to further evaluate and treat this problem. Simply changing your medications may resolve the problem. However, I would definitely have the back pain checked out and referral to a Urologist may be needed. Evaluation by a Sleep Specialist in your area might also be considered if there is concern for an underlying sleep disorder.

If you would like further information about sleep disorders or sleep itself, I recommend the American Academy of Sleep Medicine website. In addition to information about sleep medicine, the website also contains a list of accredited Sleep Centers and may help you to locate one nearest you, if needed. The website Sleep Education.com also can provide consumer-friendly information about sleep disorders. Good Luck!

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Dennis   Auckley, MD Dennis Auckley, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University